Narcan Drug Interactions
A few products can cause Narcan drug interactions, including cannabinoids, illegal drugs, and opioids. Problems could occur that may increase your risk for withdrawal symptoms. In some cases, these combinations may decrease the effectiveness of Narcan. Make sure your healthcare provider is aware of all other drugs you are taking to avoid complications.
Narcan® (naloxone hydrochloride) may react with a few other medications. Some of the products that can lead to drug interactions with Narcan include but are not limited to:
- Illegal or street drugs
- Partial opioid agonists or mixed agonists/antagonists, such as:
The following sections explain in detail the potentially negative interactions that can occur when Narcan is combined with any of the drugs listed above.
Cannabinoids are sometimes used to help relieve nausea, vomiting, and pain. Narcan has been shown to both increase and decrease their effects. Let your healthcare provider know if you are being treated with a cannabinoid.
Illegal or Street Drugs
Narcan could potentially cause withdrawal symptoms in people who use certain illegal or street drugs. Make sure your healthcare provider knows about all of the drugs you are taking, including drugs that have not been prescribed for you.
Narcan can cause withdrawal symptoms in people who are taking opioid medicines. It may also block the pain-relieving effects of opioids.
Partial or Mixed Opioid Agonists/Antagonists
Higher doses of Narcan may be needed when treating overdoses or respiratory depression caused by partial opioid agonists (as opposed to full agonists) or opioids that are part agonist and part antagonist, which means they bind to and activate certain opioid receptors while blocking certain other opioid receptors. Narcan may also be less effective for treating respiratory depression from mixed opioid agonists/antagonists.